uu.seUppsala University Publications
Change search
ReferencesLink to record
Permanent link

Direct link
Non-random infection across individuals and populations supports that parasites can change morphology within an adaptive radiation
Uppsala University, Disciplinary Domain of Science and Technology, Biology, Department of Ecology and Genetics, Animal Ecology.
2011 (English)In: Journal of Zoology, ISSN 0952-8369, E-ISSN 1469-7998, Vol. 283, no 2, 135-142 p.Article in journal (Refereed) Published
Abstract [en]

Adaptive radiation is characterized by rapid phenotypic diversification as a result of utilizing different environments. Red crossbills (Loxia curvirostra Linnaeus - complex) have diversified in bill size and shape, and overall size, in response to differences in the conifer cones that hold the seeds they almost exclusively feed upon. However, a recent study showed how a bill of suboptimal size for foraging has evolved due to antagonistic selection by scaly leg mites Knemidokoptes jamaicensis. This suggests that the current variation in morphology within the adaptive radiation of crossbills may not be exclusively the result of adaptation to alternative resources. Using an independent set of populations, we found that the surprising and little-understood relationship between crossbill morphology and infection with mites is repeatable. Assuming mites depress survival, this relationship would result in directional, not stabilizing selection on morphology. We also find that the rates of infection can differ dramatically between populations, potentially depending on their ecologies. These findings suggest that morphological evolution within the adaptive radiation of crossbills may partly occur for reasons unrelated to resource use.

Place, publisher, year, edition, pages
2011. Vol. 283, no 2, 135-142 p.
Keyword [en]
adaptive radiation, parasites, directional natural selection, population differentiation
National Category
Biological Sciences
URN: urn:nbn:se:uu:diva-146879DOI: 10.1111/j.1469-7998.2010.00755.xISI: 000286328500007OAI: oai:DiVA.org:uu-146879DiVA: diva2:399367
Available from: 2011-02-22 Created: 2011-02-21 Last updated: 2011-02-22Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text
By organisation
Animal Ecology
In the same journal
Journal of Zoology
Biological Sciences

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 182 hits
ReferencesLink to record
Permanent link

Direct link